Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 137, NWS Blacksburg, VA

July 18, 2017Franklin County, Henry County, Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 18, 2017, 2:13 PM EDT for Franklin County, Henry County, Patrick County, Virginia. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2017, 2:13 PM EDT (18:13 UTC)
Expired
Jul 18, 2017, 3:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, VA, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 29 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 2:18 PM EDTHAIL 0.883 W Sanville, VA
Jul 18, 2:27 PM EDTHAIL 13 Wnw Sanville, VAON EGG FARM ROAD.
Jul 18, 2:30 PM EDTHAIL 0.753 W Sanville, VA
Jul 18, 2:30 PM EDTHAIL 0.885 Ese Buffalo Ridge, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

987 
WUUS51 KRNK 181813
SVRRNK
VAC067-089-141-181915-
/O.NEW.KRNK.SV.W.0137.170718T1813Z-170718T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
213 PM EDT TUE JUL 18 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northwestern Henry County in south central Virginia...
  Southwestern Franklin County in west central Virginia...
  Patrick County in southwestern Virginia...

* Until 315 PM EDT

* At 212 PM EDT, a severe thunderstorm was located near Charity,
  moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Stuart...
  Woolwine...
  Sanville...
  Endicott...
  and Penns Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3691 8017 3685 7999 3655 8008 3664 8049
TIME...MOT...LOC 1812Z 024DEG 11KT 3678 8016 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
3 follow-up statements
110 
WWUS51 KRNK 181828
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
228 PM EDT TUE JUL 18 2017

VAC067-089-141-181915-
/O.CON.KRNK.SV.W.0137.000000T0000Z-170718T1915Z/
Henry VA-Franklin VA-Patrick VA-
228 PM EDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT 
FOR NORTHWESTERN HENRY...SOUTHWESTERN FRANKLIN AND PATRICK 
COUNTIES...

At 227 PM EDT, a severe thunderstorm was located near Sanville,
moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Stuart...
Woolwine...
Sanville...
Penns Store...
and Fairy Stone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3688 8020 3685 7999 3655 8008 3664 8049
TIME...MOT...LOC 1827Z 005DEG 10KT 3674 8015 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
706 
WWUS51 KRNK 181840
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
240 PM EDT TUE JUL 18 2017

VAC067-181849-
/O.CAN.KRNK.SV.W.0137.000000T0000Z-170718T1915Z/
Franklin VA-
240 PM EDT TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN COUNTY 
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3662 8041 3684 8019 3685 8007 3684 8007
      3683 8008 3678 8003 3679 8002 3679 8003
      3680 8001 3683 8000 3682 8000 3655 8008
TIME...MOT...LOC 1839Z 024DEG 11KT 3671 8017 

$$

VAC089-141-181915-
/O.CON.KRNK.SV.W.0137.000000T0000Z-170718T1915Z/
Henry VA-Patrick VA-
240 PM EDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHWESTERN HENRY AND EASTERN PATRICK COUNTIES...

At 239 PM EDT, a severe thunderstorm was located near Critz, moving
southwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Stuart...
Sanville...
Penns Store...
Fairy Stone State Park...
and Critz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3662 8041 3684 8019 3685 8007 3684 8007
      3683 8008 3678 8003 3679 8002 3679 8003
      3680 8001 3683 8000 3682 8000 3655 8008
TIME...MOT...LOC 1839Z 024DEG 11KT 3671 8017 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
157 
WWUS51 KRNK 181905
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
305 PM EDT TUE JUL 18 2017

VAC089-141-181915-
/O.EXP.KRNK.SV.W.0137.000000T0000Z-170718T1915Z/
Henry VA-Patrick VA-
305 PM EDT TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENRY AND 
EASTERN PATRICK COUNTIES WILL EXPIRE AT 315 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3662 8041 3684 8019 3685 8007 3684 8007
      3683 8008 3678 8003 3679 8002 3679 8003
      3680 8001 3683 8000 3682 8000 3655 8008
TIME...MOT...LOC 1905Z 024DEG 11KT 3665 8021 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:26 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 18, 1:26 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
126 PM EDT Tue Jul 18 2017

.SYNOPSIS...
An upper level trough should head overhead today and could
spark isolated showers and thunderstorms in the mountains. High
pressure will bring drier conditions later in the week. Upper
level ridging should make it quite hot and humid by Friday and
the upcoming weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 954 AM EDT Tuesday...Made a few changes to the forecast.
First, raised temps and dewpoints to get those better in line
with current observations and expected trends over next 3 hrs.

The more significant change is to increase coverage of isolated
to scattered thunderstorms predominantly west of the Blue
Ridge, using a blend of the 06z 3-km NAM and the past couple
HRRR runs. You'll note the 1330z SPC Day-1 Convective Outlook
now highlights the Blue Ridge corridor in a 5% severe
probability/Marginal Risk. This morning's RNK, GSO and IAD RAOBs
all show residual steep mid- level lapse rates between 6.5-7.2
degrees C per km. Couple other things worth noting include
weaker capping, freezing levels around 13 kft AGL, PWATs a
little higher than yesterday and poor lower to mid-tropospheric
wind fields. The latter is a result of being on the northern
side of a upper level trough becoming increasingly cut off from
the westerlies evident in morning WV imagery essentially along
the Blue Ridge/Shenandoah Valley. Anticipate further heating of
the boundary layer will yield moderate to perhaps strong
instability values this afternoon. Forcing is very limited -
pretty much along localized convergence and differential heating
zones, but with less of a cap than yesterday, it's doubtful
much lift will be needed. The aforementioned higher- resolution
models key in on two general areas today for storm development:
(1) the Alleghany Highlands in eastern WV/VA into southern
Shenandoah Valley, and (2) the central/southern Blue Ridge from
roughly far southern Roanoke County in VA to Watauga/Wilkes
Counties in NC. East of the Blue Ridge into the Piedmont, left
either dry or slight chance PoPs given little in the way of
progged lift. Coverage may be limited to widely scattered at
best between 2-7 pm in these areas, but storms could pulse
quickly to strong/locally severe limits. Slow moving nature to
storms may allow for localized heavy downpours, with gusty winds
and small hail being a conditional possibility in the strongest
of reflectivity cores.

Other than that, no other changes were needed.

Previous discussion issued at 430 AM follows...

Clearing skies, light winds, and recent rainfall from Monday
afternoon will produce early morning valley fog. The fog will
quickly dissipate after sunrise and give way to sunshine with
cumulus clouds developing by midday. With the upper level trough
heading east of the CWA, dynamic forcing and wind shear will be
quite weak. Thus, lift will have to come from orographical
effects and differential heating. Mesoscale models insist that
convection will fire along and west of the Blue Ridge in the
afternoon, but the amount of coverage appears scattered at most.
Some of the convection could drift towards the Piedmont by the
evening but eventually weaken after sunset. SPC does not have
our region highlighted for any severe weather today.

High temperatures today were nudged upward given the prevailing
bias of guidance being a couple degrees too cool over the past
few days. Lows for tonight were bumped downward to reflect high
pressure building in from the west overnight as the upper level
trough pushes offshore. Dewpoints also appear to drop a couple
degrees as well. Clearing skies and calm winds later tonight
should provide another opportunity for valley fog by early
Wednesday morning, but better chances for development will be
where any rainfall occurs from Tuesday afternoon and evening.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 430 AM EDT Tuesday...

The upper low pressure trough over the region early in the week
will evolve into a weak cutoff upper low that will initially
meander toward the Virginia coast through Thu, then southward
along the NC/SC coast toward the weekend as high pressure aloft
from the Midwest builds eastward into the central and southern
Appalachians. This will result in an increasingly stable air
mass across the region resulting in less convective development
Wed-Thu. Would expect any convection Wednesday to be confined to
the mountains from differential heating and toward the eastern
parts of the Piedmont closer to the departing upper low. On
Thursday, look for little to no convection as the CWA is
basically removed from any forcing mechanism and strongly capped
with ridging aloft. Any convection will likely be confined to
the mountains and only isolated at best.

Friday may offer a slightly better opportunity for convection
across northern parts of the CWA and the mountains mainly for
two reasons. First, the upper ridge will be sagging slightly to
our south, allowing west to northwest flow aloft to impinge upon
the region and a weakening cap in those areas. Second, the air
mass across the region will be quite hot and conditionally
unstable, especially when considering it will likely be one of
the hottest days of the year with temperatures in the mid 80s
west to upper 90s east and dewpoints ranging from the 60s west
to the lower 70s east. At this point it appears any convective
complexes or MCSs will be held well north of the area, but the
increased heat and instability and slightly better upper dynamics
acting upon the hot/humid/unstable air mass should spark more
convection than will be the case Wed or Thu.

Temperatures will be averaging well above normal through the
period with mid to upper 80s west of the Blue Ridge, except near
80 in the higher elevations of the mountains to the mid and even
a few upper 90s across the Piedmont as 850mb temps average in
the +20C to +22C range during this period. Minimum temperatures
will be well above normal as well ranging from the mid 60s west
to the mid 70s Piedmont areas. No significant change to the
heat indices advertised yesterday for Friday, still just above
100 degrees across the east central and southeast parts of our
Piedmont, roughly the area between LYH and DAN. Will continue
mention in the HWO and eHWO.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 430 AM EDT Tuesday...

Weather pattern continues to become more active over the weekend
into early next week as the upper ridge breaks down and the
westerlies encroach upon the region from the north. The pesky
upper low, which originated from the upper trough over our
region earlier in the week, will meander about the southeast
states and then could potentially become drawn up in a
developing eastern U.S. trough later next week. Increases in
convection during this period will be a result of better
forcing from enhanced westerlies, strong diurnal heating and
differential heating and moisture deepening from the south as a
result of the upper low across the southeast states and a
tendency to pull in tropical/Gulf air. Thus, there are several
synoptic-scale factors that warrant the chance to high chance
range pops currently advertised. However, having said this, an
MCS does not appear in the cards at this point as the track for
such should remain north of our CWA.

850mb temperatures peak Friday around +24C, but fall back only
slowly through this period into the +20C to +22C range.
Increased cloud cover and greater coverage of showers and
thunderstorms will contribute to lower temperatures overall.
Instead of mid 80s west to upper 90s east, look more for lower
80s west to mid 90s east. Heat indices will still be in the
100-103F range across the central and southeast parts of the
Piedmont, generally the same areas seeing such on Friday. Will
continue to highlight in the HWO and eHWO.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
As of 126 PM EDT Tuesday...

Scattered showers and thunderstorms continue to develop within
a 40 mi range either side of the Blue Ridge in VA/NC, slowly
drifting south to southwest. Occasional to frequent lightning,
localized IFR to LIFR visibilities in heavy downpours possible
if thunderstorms affect a specific TAF, with the strongest
thunderstorms through 23z being capable of gusty winds and small
hail as well. Threat will also exist along the southern Blue
Ridge in NC for aviation interests with flight routes into and
around the Blue Ridge. For the TAFs, opted for VFR VCTS
prevailing conditions with frequent amendments likely given the
slow moving nature of the storms. Storms should dissipate in
number and intensity with sunset. Outside of thunderstorm
outflow gusts, prevailing winds will be light and variable.

For tonight, as has been the case the past couple nights, look
for patchy areas of radiation fog to develop in the favored
airports near river valleys (Lewisburg and Blacksburg). This
should be especially the case tonight as boundary layer winds
are even lighter than the past couple days. Will also indicate
4SM BR with a related layer of IFR stratus at Danville and
Lynchburg toward morning as well.

For Wednesday, any fog should burn off readily shortly after
sunrise. Returning VFR cumulus anticipated again tomorrow.
Chances for showers and storms appear after 18z Wednesday, but
mainly in the Piedmont. Winds light.

Aviation Extended Discussion...

The upper level trough will head offshore by Wednesday night.
Lingering showers or thunderstorms with brief MVFR to IFR
visibilities appear restricted to Lynchburg and Danville
Wednesday afternoon. Convective activity should then become
even more sparse as capping takes place aloft Thursday into the
early weekend. Overall, it appears that VFR conditions will
primarily reign through the daytime hours. There could be some
MVFR/IFR fog and ceilings during the early morning hours in the
cooler mountain valleys like LWB. Hot and humid weather will
prevail through the end of the week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...AL/PW
SHORT TERM...RAB
LONG TERM...RAB/WP
AVIATION...AL
Hazardous weather outlook, Jul 18, 10:39 AM EDT, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1039 AM EDT Tue Jul 18 2017

VAZ007-046-047-WVZ042-043-508-191445-
Tazewell-Appomattox-Buckingham-Mercer-Summers-Western Greenbrier-
1039 AM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for central Virginia, southwest
Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ044-045-058-059-191445-
Rockingham-Caswell-Pittsylvania-Campbell-Halifax-Charlotte-
1039 AM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ009>020-022>024-032>035-043-WVZ044-507-191445-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Monroe-Eastern Greenbrier-
1039 AM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Widely scattered strong thunderstorms are possible this afternoon,
between 1 and 8 pm. The strongest thunderstorms may be capable of
producing gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 12:27 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1227 PM EDT TUE JUL 18 2017

NCZ018-019-181700-
Wilkes-Watauga-
1227 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL WILKES AND SOUTHEASTERN WATAUGA COUNTIES...

At 1226 PM EDT, a strong thunderstorm was located near Deep Gap,
moving east at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Deep Gap...
Maple Springs...
Darby...
Summit...
and Cascade Falls.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 3610 8153 3612 8155 3612 8159 3627 8155
      3624 8148 3626 8146 3626 8144 3628 8142
      3627 8135 3609 8141
TIME...MOT...LOC 1626Z 282DEG 8KT 3619 8148

Loconto
Special weather statement, Jul 18, 1:37 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
137 PM EDT TUE JUL 18 2017

VAZ032-033-043-181830-
Henry-Franklin-Patrick-
137 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN HENRY...SOUTHWESTERN FRANKLIN AND NORTHEASTERN PATRICK
COUNTIES...

At 137 PM EDT, a strong thunderstorm was located near Endicott,
moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bassett...
Ferrum...
Endicott...
Philpott Dam...
and Fairy Stone State Park.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3691 8020 3692 8020 3693 8019 3695 7999
      3673 7996 3672 8019
TIME...MOT...LOC 1737Z 354DEG 8KT 3687 8010

Loconto
Special weather statement, Jul 18, 1:41 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
141 PM EDT TUE JUL 18 2017

NCZ003-VAZ016-032-181830-
Surry-Patrick-Carroll-
141 PM EDT TUE JUL 18 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN SURRY...SOUTH CENTRAL CARROLL AND SOUTHWESTERN PATRICK
COUNTIES...

At 140 PM EDT, strong thunderstorms were clustered over Cana, moving
southwest at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Cana...
and Pine Ridge.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3638 8079 3655 8091 3656 8088 3656 8084
      3657 8085 3658 8084 3667 8062 3666 8058
      3665 8056 3662 8057 3659 8057 3649 8051
TIME...MOT...LOC 1740Z 062DEG 10KT 3656 8066

Loconto
Special weather statement, Jul 18, 2:02 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT TUE JUL 18 2017

NCZ001-019-181845-
Ashe-Wilkes-
202 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES AND SOUTHEASTERN ASHE COUNTIES...

At 201 PM EDT, a strong thunderstorm was located over Mc Grady,
moving southwest at 5 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Laurel Springs...
Glendale Springs...
Wilbar...
Mc Grady...
and Millers Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3632 8152 3645 8129 3643 8126 3641 8127
      3641 8126 3640 8127 3639 8124 3637 8125
      3636 8125 3639 8121 3633 8113 3613 8128
TIME...MOT...LOC 1801Z 042DEG 5KT 3634 8128

Loconto
Special weather statement, Jul 18, 2:07 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT TUE JUL 18 2017

VAZ018-WVZ044-181900-
Craig-Monroe-
207 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL CRAIG AND EAST CENTRAL MONROE COUNTIES...

At 207 PM EDT, a strong thunderstorm was located near Craig Springs,
moving southwest at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Castle...
Paint Bank...
Sinking Creek...
Craig Springs...
and Waiteville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3763 8023 3748 8005 3735 8026 3749 8045
TIME...MOT...LOC 1807Z 042DEG 5KT 3752 8022

Loconto

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:37 PM EDTSpecial Weather StatementRNKFranklin53 min
Jul 18, 1:54 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson66 min
Jul 18, 2:07 PM EDTSpecial Weather StatementRNKCraig53 min
Jul 18, 2:20 PM EDTSpecial Weather StatementRNKCity of Salem55 min
Jul 18, 2:43 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham62 min
Jul 18, 3:07 PM EDTSpecial Weather StatementRNKHenry53 min
Jul 18, 3:12 PM EDTSpecial Weather StatementRNKRoanoke, City of Salem63 min
Jul 18, 3:22 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham68 min
Jul 18, 3:33 PM EDTSpecial Weather StatementRNKFranklin57 min
Jul 18, 3:35 PM EDTSpecial Weather StatementRNKCity of Galax40 min
Jul 18, 3:58 PM EDTSpecial Weather StatementRNKBedford62 min
Jul 18, 3:59 PM EDTSpecial Weather StatementRNKCity of Martinsville61 min
Jul 18, 4:13 PM EDTSpecial Weather StatementRNKWythe32 min
Jul 18, 4:24 PM EDTSpecial Weather StatementRNKCarroll, Pulaski66 min
Jul 18, 4:28 PM EDTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Roanoke, City of Roanoke62 min
Jul 18, 4:33 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Pulaski, Wythe57 min
Jul 18, 4:41 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington64 min
Jul 18, 4:48 PM EDTSevere Thunderstorm WarningRNKPittsylvania57 min
Jul 18, 4:53 PM EDTAreal Flood AdvisoryRNKPulaski, Wythe4 hr
Jul 18, 5:02 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania58 min
Jul 18, 5:36 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax54 min
Jul 18, 5:43 PM EDTSpecial Weather StatementRNKBotetourt62 min
Jul 18, 5:48 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania27 min
Jul 18, 6:13 PM EDTAreal Flood AdvisoryRNKHalifax3 hr
Jul 18, 6:40 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington65 min
Jul 18, 6:43 PM EDTSpecial Weather StatementRNKCity of Danville62 min
Jul 18, 6:51 PM EDTSevere Thunderstorm WarningRNKHalifax, Henry, Pittsylvania, City of Danville54 min
Jul 18, 7:06 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington33 min
Jul 18, 7:07 PM EDTSpecial Weather StatementRNKFloyd53 min
Jul 18, 7:51 PM EDTSpecial Weather StatementRNKRockbridge54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.